I need help from anyone with diabetes....

Discussion in 'Fibromyalgia Main Forum' started by mamabear2157, Mar 6, 2006.

  1. mamabear2157

    mamabear2157 New Member

    Hello all. It has taken me all afternoon and evening to get up the courage to ask this stuff. I know everyone has so much to deal with, that I don't like to be a bother. However, I need some input on this.

    Two weeks ago I had an appointment with my Rhuemy. We got to talking about how I have gained weight again. I was so proud that I had lost weight. He kept asking me what happened. So I told him: They changed my diabetes medicine, and I am gaining weight again.

    He asked what I am taking, and I told him: 1000mg metformin twice a day and 4 mg avandia once a day. He proceeded to tell me that he is not an internist, but if he was diagnosed with diabetes, he would rather be on the new insulins than anything else. He claims that with the new ones, there are many times that I wouldn't need any at all.

    Well now the metformin is giving me severe diarrhea. If I only take 1000 mg a day I am fine. My blood sugars are actually good. Usually between 80 and 115, unless dinner is a high carb meal. Then they may be around 150. Long term sugar at last check was 6.7.

    My question is two-fold:

    1. If I do decide to talk to my internist about this, will I have to always be on insulin, or if diabetes can be controlled by no weight gain(weight loss first) and diet, can I stop the use of insulin?

    2. And do the newer insulins work well?

    Any input on this would be very helpful. I am so confused. I don't relish the thought of having to give myself injections, but if it would be better for me, then I would do it.

    I won't be up much longer tonight, but I will get back to everyone tomorrow. Thank you in advance for any help.

    Gentle hugs,

    Mary Ellen
  2. JLH

    JLH New Member

    I hope you don't mind, but I'll answer you what I know, but can I do it Tuesday? It's 1:40 a.m. here and I have just got to go to bed!!

    I also take Glucophage (metformin) 1000 mg, 2 x day, plus Lantus insulin a night. I also take 2 other oral diabetes meds.

    We'll talk tomorrow!

    Hugs,
    Janet

    P.S. ilovecats94 (Faye) is also a diabetic -- she will probably be by to answer your questions, too.
  3. mamabear2157

    mamabear2157 New Member

    Janet,

    Thank you so much. Yes tomorrow would be great. I am going to bed myself. It is 1:44 AM here, and I am actually tired tonight...LOL

    Gentle hugs,

    Mary Ellen
  4. lurkernomore

    lurkernomore New Member

    When I saw this post, I thought "oh good, maybe a question I could help with." Then I read on and saw that your internist had mentioned the insulin and realized I cannot help.

    I have been fortunate enough, so far, to only have to use the Metformin. But I will admit that it can still cause me some GI upset. And with the fibro, I am never quite certain if it is due to the med or an IBS attack.

    I have no business mentioning this, but have been told that some meds for diabetes can actually add to the problem of weight gain. My father takes two different ones and he says they have slowed his metabolism. But he exercises zero portion control, so I don't know if that is fact.

    I certainly hope that someone will come along with answers for you. And I am sorry to read that you are having trouble getting stabilized with your meds. I wish you all the best!
  5. Crispangel66

    Crispangel66 New Member

    I am diabetic also, and from what I understand it can be easier to regulate your sugar on insulin.

    I have been on Lantus insulin then my dr put me on a different shot that is not insulin and is for Type 2 diabetics it is called Byetta and it caused me to lose alot of weight but the reason I lost weight is I had no desire to eat.

    Metformin does the same thing to me as it does to you with the diarrhea and it also makes me nauseated.

    Avandia has never really done anything at all for me.

    So I would talk to my interist if I were you.

    answers to your questions:

    1. you don't have to keep taking insulin if you start taking it.

    2.I have heard that some of the newer insulins are better.

    and don't worry I was worried about giving myself that first shot but it wasn't as bad as I expected.

    Good Luck with this, Pamela
  6. skierchik

    skierchik New Member

    This would probably be better to be answered by type 2 diabetics out there. I am a type 1, but I will try.

    If you were doing ok on the medicine, lost weight and all, why did he change it? Could you go back?

    If not, then I would try the insulin instead of the drug that is causing diarhea. When you have diarhea, you're not getting rid of toxins. Your poop (sorry!) has to be "formed" in order to carry out daily toxins.

    I take 5-6 shots a day of insulin (lantus & humalog) and it's not so bad. You just pinch some fat and poke. I get the microfine short needles and I hardly feel it most times. You do get some scarring of the tissue and must rotate the sight often or it will hurt some.

    You can definitely reverse type 2 diabetes!

    You can get more control of what and how much you want to eat with shots. If I don't want lunch until 2:00 then I don't have to eat until then. So you have some freedom and this may allow you to lose enough weight that you can control it w/o insulin or drugs. This definitely can happen. You just have to cut out all processed foods and sugars (white flour, processed flour equals sugar too). There are books out there that will help you reverse the disease. Your endo may or may not help you with this. There are cook books too that you can buy.

    Hope this helps you!

    skierchik
  7. mamabear2157

    mamabear2157 New Member

    First I want to thank you all for your help. I will try to answer your questions and fill you in a little on things going on in my life.

    Lurkernomore: That is what my rhuemy told me. He said that alot of the drugs for diabetes cause weight gain. He said something that I have been thinking for a long time: "I just don't understand how a doctor can tell someone to loose weight, then put them on a drug which the main side effect is weight gain." That is exactly how I have been feeling lately.

    Crispangel66: Thank you for your info. I will be talking with my internist (endo), about all of this. It really eases my mind to know that the shots aren't bad. Thank you again.

    Skierchik: Thank you also. This was all good info for me to know. The reason my meds were changed was this: The medicine I was on, glucovance, was making my sugars dangerously low. I am talking as low as 39 in the morning. I live with my daughter and her boyfriend. He is a paramedic, and was starting to get really worried that one morning I would not wake up. Plus, the daily highs for me would be between 80 - 90. This would be after a meal.

    My endo was NOT the one who prescribed the glucovance, as I have just started seeing him this passed year. He was very worried when I showed up in the middle of the afternoon for my first appointment, and my blood sugar was 63. He was not happy, and changed the meds.

    I have had some really bad reactions to ADs, including diarrhea. So at times it was hard to tell what was causing it. However, I am not, and have not been on any ADs for a month now and am still having the problems.

    Thank you all again for your help. I will definitely be talking with my doctor.

    Gentle hugs,

    Mary Ellen

  8. ilovecats94

    ilovecats94 New Member

    Hi Mary Ellen,
    Sorry it has taken me so long to find this post.

    I'm not on the new insulins. I am on Novolog and Novolin N. Because I have gastroparesis I only eat one meal a day, dinner now. I take insulin before dinner, then take another shot of about 52 u of N about 11:30 PM.

    Sometimes if my sugar is 150 or less I won't need a shot when I get up which is usually around 10:30 or 11:30 AM.

    I don't take any pills because the Glucophage made me constipated. I am a type 2 and I do have an enormous amount of weight to lose. I'm trying, but I'm just not getting anywhere. I have only lost 15 pounds in a year. :(

    Check my profile and you can see the other problems I have.

    I feel by the newer insulins you are talking about Lantus. I don't know why my endo doesn't want me on that, but he doesn't seem to.

    I can't keep my sugar between 80 and 115. I'm lucky for my fasting to be 137 or something. Then as the day goes on my sugar will drop more.

    Personally, I think once you are on insulin, more than likely you will always be on it.

    Hugs,
    Faye
    Check out the new Diabetes board Pro Health has put up.
  9. Mikie

    Mikie Moderator

    We do have a Diabetes Board here. I haven't been there but it may be a good place to get info. Click on Message Boards in the middle of the white strip above and then click on Diabetes.

    Love, Mikie
  10. ilovecats94

    ilovecats94 New Member

    Thanks, Mikie, I should have given Mary Ellen directions to get to the Diabetes Board. I have two other friends who are now posting there too and some new members are there.

    I'm so grateful to Pro Health for putting that board back up.

    There are a good many people who seem to have FMS/CFS and diabetes.

    Love,
    Faye
  11. mamabear2157

    mamabear2157 New Member

    Thank you both for your help. I will check out the diabetes board as well.

    I have an appointment with my PCP on Tuesday, and I am going to talk to him about many things as well. I guess I have really been in denial about these DDs. So many things I just don't want to admit.

    I know I need to learn the word NO, but it just isn't in my vocabulary. I know it needs to be.

    Thanks again for your help, and I will check out the diabetes board also.

    Gentle hugs,

    Mary Ellen